Encephalitis associated with autoantibodies directed against the N-methyl-d-aspartate receptor (NMDAR) is usually a paraneoplastic syndrome that presents in young females with ovarian teratomas. We report a case of a previously healthy 14-year-old girl with sudden-onset paranoia, hallucinations, hyperactivity, increased speech, decreased sleep, seizures, and violent behavior deteriorating to catatonia. Her cerebrospinal fluid tested positive for anti-NMDAR antibodies. She was treated with five sessions of therapeutic plasma exchange (TPE) after having failed therapy with antibiotics, intravenous steroids, intravenous immunoglobulin (IVIG), one dose of rituximab, and seven sessions of electroconvulsive therapy (ECT). The American Society for Apheresis assigns a Category III (Grade 2C) recommendation for TPE in paraneoplastic neurologic syndromes; however, apheresis specifically for anti-NMDAR encephalitis has not been well studied. Literature review revealed two case reports describing outstanding improvement in patients with anti-NMDAR encephalitis following TPE. We report no improvement in our patient's symptoms after plasma exchange and discuss possible reasons for why it failed along with review of the literature.